Healthy Living

Opioid-Induced Constipation: Everything You Need To Know

Advertisement

How Opioids Cause Constipation

Constipation is a normal side effect of many medications, but opioid-induced constipation happens as a result of using opioid-based pain relievers. People who use such medications are often suffering from cancer, fibromyalgia, back and joint pain, degenerative joint disease and other conditions that cause chronic pain.


Typical opioid medications include the following:

• Kadian

• Percodan

• Demerol

• Avinza

• Oxycontin

• Lomotil

• Vicodin

• Percocet

As mentioned earlier, opioids affect the central nervous system (CNS) by blocking receptors throughout the brain and spine. Sometimes, opioids also block MOR receptors located in the digestive tract. When this happens, the involuntary movements within the body that help push digested stomach contents through the intestines will be slowed down. This makes digestion take longer, resulting in constipation.

Not only is constipation, or the inability to defecate, an uncomfortable condition, it can also lead to other complications, such as:

• Torn anus tissue

• Hemorrhoids, or swollen blood vessels, within the anus

• Rectal prolapse, where the end of the intestines protrudes through the anal orifice.

Opioids may also cause nausea, drowsiness, and a depressed respiratory system. If you are concerned about taking this kind of medication, be sure to discuss your worries with a medical professional.